Cureus · 2021 · 42 citations · 12 references
MedicineDermatologyImmunologyHypersensitivityImmunizationImmunopathologyAdverse Events Following ImmunizationImmune-related Adverse EventsImmunopathology Of SkinInflammatory Skin DisordersVaccinationCutaneous Immune-mediated DiseaseDelayed Cutaneous HypersensitivityDelayed Hypersensitivity ReactionsDermatologic Adverse EventsSevere Cutaneous Adverse ReactionsTumor Necrosis Factor Inhibitor TherapyTumor Necrosis Factor TherapyVaccine-related Immunopathology
Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) is a spectrum of acute, delayed-type hypersensitivity reactions that affect the skin and the mucous membranes. Medications are the culprit cause of these disorders in addition to infections and in very rare instances vaccinations. We report a case of TEN in a 49-year-old woman with no previous medical history. The disorder developed one week after receiving the first dose of COVID-19 vaccine with no other identifiable causes. The patient received two doses of tumor necrosis factor-alpha inhibitor (etanercept) and she stopped developing new lesions after two days of the initial dose; complete healing was observed after 22 days and no side effects were observed in our patient. This case demonstrates an extremely rare complication to the COVID-19 vaccine. The benefits of receiving the COVID-19 outweigh the potential risk.
12